MAUDE Adverse Event Report: SMITH & NEPHEW, INC. COCR 12/14 FEM HEAD 26 + 4; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED

SMITH & NEPHEW, INC. COCR 12/14 FEM HEAD 26 + 4; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Model Number 71302604
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Joint Dislocation (2374)
Date of Event 05/14/2021
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after a hip hemiarthroplasty had been performed on (b)(6) 2021, the patient suffered from a dislocation without falling.A closed reduction and revision surgery was conducted on (b)(6) 2021 to treat this adverse event.Current health status of patient is unknown.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).The associated device, used in treatment, was returned and evaluated.A visual inspection of the returned device did not confirm the stated failure mode.The device shows signs of extensive use.The dimensional evaluation concluded that critical features for the returned components (cocr shell, lock ring, retaining ring, and cocr head) were evaluated for conformance to drawing print requirements.There is one notable dimensional deviation.Cocr head diameter of sphere measured.001" undersized (nominal: 1.021" +/-.002"; measured: 1.018").The lock ring component was out of tolerance for several features (od, groove width, and groove diameter - ref.Attachment of dimensional evaluation report).However, plastic is easily distorted during attempted implantation, especially when attempting to mate with a rigid surface like the cocr tandem shells, and when attempting to disassembled the lock ring from the assembly.Surface finish defects alone (dings, scratches, scuffs, rubs) are enough to alter the measured reading during evaluation, along with the physical warping of critical features during surgical use.For this reason, the cause of the complaint cannot be confirmed as the result of this component being manufactured out of tolerance.Additional evaluation will be conducted with the help of product development to understand the implications of the non-conforming diameter feature for the returned cocr head.No additional actions will be taken until pd has provided the necessary feedback.The clinical/medical evaluation concluded that per email correspondence, the requested surgical records and x-rays are unavailable.Without the requested surgical records and x-rays, the clinical root cause of the dislocation cannot be concluded.The patient impact beyond the revision cannot be determined.No further medical assessment can be rendered at this time.Should additional clinically relevant documentation become available the medical investigation task may be re-evaluated.A review of complaint history did not reveal additional complaints for the listed batch.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file and instructions for use documents revealed this failure mode and potential harm was previously identified.Possible causes could include but not limited to traumatic injury, patient anatomy or abnormal loading of limb.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
The associated device was returned and evaluated.A visual inspection of the returned device did not confirm the stated failure mode.The dimensional evaluation was performed and found that a feature was out of tolerance.A review of complaint history revealed similar events for the listed device over the previous 24 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.The clinical/medical evaluation concluded that email correspondence, the requested surgical records and x-rays are unavailable.Without the requested surgical records and x-rays, the clinical root cause of the dislocation cannot be concluded.The patient impact beyond the revision cannot be determined.No further medical assessment can be rendered at this time.Should additional clinically relevant documentation become available the medical investigation task may be re-evaluated.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file and instructions for use document revealed this failure mode was previously identified.The anticipated risk level is still adequate.Assessment of historical escalated cases concluded that there are no prior actions related to this device and failure mode.A contribution of the device to the reported event could be corroborated as the device was out of tolerance.A potential probable cause could be but is not limited to a manufacturing deficiency.This issue was evaluated through our internal quality process and determined to be isolated at this time.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
COCR 12/14 FEM HEAD 26 + 4
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key11914310
Report Number1020279-2021-04886
Device Sequence Number19741321
Product Code LPH
UDI-Device Identifier03596010194084
UDI-Public03596010194084
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K963509
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2021
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/11/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71302604
Device Catalogue Number71302604
Device Lot Number21CM03181
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/07/2021
Is the Reporter a Health Professional? Yes
Initial Date Received by Manufacturer 05/14/2021
Supplement Date Received by Manufacturer10/21/2021
07/08/2022
Initial Report FDA Received Date06/01/2021
Supplement Report FDA Received Date10/22/2021
07/11/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured03/04/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient SexFemale